MAUDE Adverse Event Report: COOK INC COOK® MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G23668
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/18/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, cook® multi-use holmium laser fiber broke during retrograde intrarenal surgery (rirs) in the kidney of a patient of unknown age and gender.The operation theatre (ot) staff opened a new device to successfully complete the procedure.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence a photo provided the customer confirms the device failure.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation, it was reported that, cook® multi-use holmium laser fiber broke during retrograde intrarenal surgery (rirs) in the kidney of a patient of unknown age and gender.The operation theatre (ot) staff opened a new device to successfully complete the procedure.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence a photo provided the customer confirms the device failure.Reviews of documentation including the complaint history, quality control procedures, manufacturing instructions (mi), and instructions for use (ifu), as well as a visual inspection of the returned device, were conducted during the investigation.The complaint device was returned to cook for evaluation.Upon inspection, the laser fiber shaft was separated at the rubber hub.The point of separation appears to be charred.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot revealed no recorded non-conformances relevant to the failure mode.A complaint history search identified no other events reported for the related failure mode.Based on the available information, cook has concluded that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The product ifu, [t_h30m_rev3] ¿h-30 holmium laser fiber (multi-use),¿ provides the following information to the user related to the reported failure mode: "warnings, do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Discard fiber if visible light leakage is observed.Any deviation(s) to the reprocessing instructions prescribed in this ifu may damage the device and result in a device which has compromised sterility or is not fully reprocessed to relevant standards and guidelines.Precautions to avoid reducing the life of the fiber, follow these precautions: do not improperly handle the fiber.Do not lase at high power for extended periods of time.Do not lase continuously with the fiber tip in contact with the tissue.Do not lase with a fiber that has a contaminated or damaged proximal end.Do not operate a laser with poor beam alignment or focus.Do not subject the fiber to sharp bends during handling, use, or storage.Always keep the proximal connector end dry and free of contaminants.Discard any laser fiber that is cracked or broken or does not meet minimum power transmission standards.Do not use this laser fiber in the presence of flammable anesthetics or combustible materials.Ferrule dust cap should stay attached when fiber is not connected to the laser system.Do not exceed recommended power limits.Instructions for use, 9.Check the integrity of laser fiber by using visible aiming beam from laser system.Observe visible light profile out of laser fiber tip.The profile should be a well-defined round or oval pattern.If output beam is not round/oval pattern, or visible light leaks from any spot along the length of the fiber shaft, then the fiber core is broken and the fiber should be discarded as hazardous waste." based on the information provided, inspection of the returned device, and the results of the investigation, a definitive cause of the laser fiber breakage could not be determined.Many factors could have contributed to the laser fiber breakage such as device deflection, variation in the material properties, or having an energy applied that exceeds the recommended power limits.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute toa death or serious injury if a malfunction occurred.

Brand Name
COOK® MULTI-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key21105203
Report Number1820334-2025-00025
Device Sequence Number7947885
Product Code GEX
UDI-Device Identifier10827002236681
UDI-Public(01)10827002236681(17)260831(10)15636220
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2026
Device Model NumberG23668
Device Catalogue NumberHLF-M273-H30
Device Lot Number15636220
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/23/2024
Supplement Date Received by Manufacturer10/08/2025
Initial Report FDA Received Date01/08/2025
Supplement Report FDA Received Date10/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/31/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown